Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at May 29, 2020, 4:09 PM EDT for Onslow County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2020, 4:09 PM EDT (20:09 UTC)
- Expired
- May 29, 2020, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 48 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:07 PM EDT | HEAVY RAIN 3.38 | 3 Ssw Half Moon, NC | MEASUREMENT SINCE 9 AM AT THE ONSLOW COUNTY COOPERATIVE EXTENSION OFFICE. STILL RAINING HARD AT THE TIME OF THE REPORT. |
| May 29, 5:30 PM EDT | FLASH FLOOD | 2 Se Catherine Lake, NC | MULTIPLE REPORTS OF FLOODED ROADS IN THE KENWOOD AND GRAYSTONE SUBDIVISIONS ON THE WEST SIDE OF JACKSONVILLE. REPORTED THROUGH SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1489 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572
WGUS52 KMHX 292009
FFWMHX
NCC133-292300-
/O.NEW.KMHX.FF.W.0002.200529T2009Z-200529T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
409 PM EDT Fri May 29 2020
The National Weather Service in Newport has issued a
* Flash Flood Warning for...
Northern Onslow County in eastern North Carolina...
* Until 700 PM EDT.
* At 404 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. An esimated 1 to 2 inches of
rain have fallen in the past hour, and another 1 to 2 inches is
possible late this afternoon. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Richlands, Kellum, Verona, Catherine Lake, Midway Park,
Belgrade, Petersburg, Albert J Ellis Airport, Richlands South,
Deppe, Haws Run and Loco VFD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3473 7769 3485 7766 3497 7750 3491 7737
3493 7736 3494 7733 3493 7727 3490 7725
3489 7722 3484 7720 3483 7718 3482 7719
3456 7761
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
SimmsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:26 PM EDT, 43 minutes earlier.
Area forecast discussion, May 29, 3:26 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 326 PM EDT Fri May 29 2020 .SYNOPSIS... A cold front will continue to slowly approach the area from the west tonight and Saturday moving offshore Saturday night. High pressure will build into the region late this weekend and early next week.ild into the region late this weekend and early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 315 PM Friday...Deep moisture remains in place across eastern NC fueling bands of thunderstorms with heavy downpours at late afternoon. Flood Advisories were issued earlier for northwest Duplin County and are currently in effect in the Jacksonville area. This area coincides with the best Theta-E and precipitable water axis. Should see activity slowly work toward the coast over the next few hours, then a lull can be expected one again later this evening into tonight. The latest HRRR and 3km NAM show showers and storms redeveloping near or just offshore toward morning, much like this morning, and blossoming along the coast by daybreak Saturday. PoPs continue in the high chance to likely category this evening, dropping back to chance overnight as loss of heating leads to at least some dissipation of the convection. Another warm and muggy night expected with lows 69-73 degrees. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... As of 315 PM Friday...Another surge of deep moisture ahead of a slow-moving cold front will lead to widespread showers and scattered thunderstorms Saturday. Precipitable waters in excess of 2 inches will again make heavy downpours the primary threat tomorrow. Most of the area is also in a Marginal Threat of severe weather. Although low-level shear is limited, there could be a brief wet microburst or two during the day. What breaks that occur in the clouds will lead to a very warm afternoon as thickness values support highs in the low to mid 80s area-wide. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... As of 245 AM Friday...A cold front will approach the area Saturday evening, then push offshore early Sunday with high pressure building into the region early next week providing drier and cooler weather. High pressure moved offshore by the middle of the week with a series of disturbances bringing rain chances back into the forecast. Saturday night...The upper level trough and cold front approach the area Saturday evening. Temps will remain quite mild, with lows only in the mid to upper 60s. Sunday through Tuesday...The front is progged to be offshore by Sunday morning with high pressure building in from the northwest through the day. The high will be centered across the area Monday and Tuesday with NW downslope flow aloft bringing dry and much more comfortable conditions with dewpoints dropping into the 40s and 50s and temps about 5-10 degrees below normal with highs in the 70s and lows in the 50s. Tuesday night through Thursday...High pressure will slide offshore Tuesday night with a series of weak disturbances moving through the NW flow aloft bring a chance of showers across the area through the middle of the week. SW return flow around the high offshore will bring much warmer temps with highs well into the 80s, and could approach 90 on Thursday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Short Term /through 18Z Saturday/... As of 1245 PM Fri... 24 Hour TAF Period: Scattered showers and storms continue across eastern NC this afternoon causing adverse aviation conditions across the area. Expect flight conditions to vary from VFR to IFR depending upon whether or not localized storms are in the area. Vicinity showers and thunderstorms will be possible at all major TAF sites for much of the afternoon but PGV and ISO will likely have the greatest coverage with EWN and OAJ leaning more towards VFR for much of the afternoon. A marginal risk for severe weather exists for inland TAF sites this afternoon. Winds will be out of the south at 5- 10 kts gusting to 15 kts before becoming lighter after sunset. Winds will take on a more southwesterly component on Saturday staying near 5 kts gusting to 10. MVFR ceilings overnight will drive flight categories with some visibility issues possibly, especially where rainfall has been heaviest. More showers and thunderstorms possible Saturday although rainfall coverage may decrease slightly. That being said there will be a marginal risk for severe thunderstorms. Long Term /Saturday Night through Wednesday/... As of 330 PM Friday...An unsettled pattern will continue Saturday night bringing periods of sub-VFR condition to the terminals. With S/SW flow aloft, expect predominantly MVFR conditions with occasional IFR/LIFR in heavier downpours. A cold front will push across rtes early Sunday with high pressure and a much drier airmass building into the area bringing pred VFR conditions Sunday through Tuesday. && .MARINE... Short Term /Tonight and Saturday/... As of 330 PM Friday...At late afternoon, winds are S/SSW at 10-20 knots with seas 3-5 feet, with some 6-footers over the outer central waters. No big change in the overall forecast thinking. A cold front will continue to slowly approach from the west tonight, as S/SW winds 10-20 kt will continue tonight. Winds Saturday should primary be 10-15 knots from the SW with seas 3-5 feet as Small Craft Advisories expire during late morning. Long Term /Saturday Night through Wednesday/... As of 330 PM Friday...A cold front will slowly approach from the NW Saturday night before moving offshore Sunday morning. Winds become N/NE around 10-20 kt with gust to around 25 kt at times with seas around 3-6 ft Sunday into Monday. High pressure will become centered across the area Tuesday bringing light and variable winds and seas around 2 to 3 ft. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...Small Craft Advisory until 11 AM EDT Saturday for AMZ152-154. && SYNOPSIS...MHX NEAR TERM...CTC SHORT TERM...CTC LONG TERM...SK AVIATION...RTE/SK MARINE...CTC/SK
Hazardous weather outlook, May 29, 3:57 AM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 357 AM EDT Fri May 29 2020 NCZ195-196-199-203>205-300800- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 357 AM EDT Fri May 29 2020 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Numerous showers and thunderstorms with heavy rain are expected through this evening. The combination of saturated soils and slow moving storms could lead to localized flash flooding and/or minor flooding for poor drainage areas. Additional rises on already elevated streams and creeks are likely as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Moderate to heavy rain at times, will continue Saturday and will maintain the threat of flooding of poor drainage areas. Additional rises on already elevated streams and creeks are likely as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-300800- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 357 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Numerous showers and thunderstorms with heavy rain are expected through this evening. The combination of saturated soils and slow moving storms could lead to localized flash flooding and/or minor flooding for poor drainage areas. Additional rises on already elevated streams and creeks are likely as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Moderate to heavy rain at times, will continue through Saturday and will maintain the threat of flooding of poor drainage areas. Additional rises on already elevated streams and creeks are likely as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 1:31 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
131 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLOOD 1 SSW FAISON 35.10N 78.15W
05/28/2020 DUPLIN NC EMERGENCY MNGR
WARREN ROAD, BETWEEN JOHN WARREN ROAD AND
EDDICE TAYLOR ROAD HAS WATER ACROSS IT. PART
OF WARREN ROAD WASHED AWAY ON THE SIDE AND
IS CLOSED THROUGH FRIDAY AFTERNOON (5/29)
DUE TO THE COMPROMISE OF THE ROAD ON THE
SIDE.
&&
HEDENThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 11:33 AM EDT | Areal Flood Advisory | MHX | Duplin | 3 hr |
| May 29, 2:15 PM EDT | Areal Flood Advisory | MHX | Onslow | 90 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.